Register for a live broadcast to learn more about TRODELVY (sacituzumab govitecan-hziy) with Dr. Hope S. Rugo

Select Topic:
Browse by Series:

Recommendations for Managing Carcinoid Syndrome

INSIGHTS FROM: ZOZO GREENHOLZ, RN; ANDREW E. HENDIFAR, MD; ERIC LIU, MD, FACS; MARIAH MAHOTZ, RN, BSN, OCN
Friday, January 17, 2020


Transcript:

Andrew E. Hendifar, MD: I’m very fortunate today to introduce Mariah Mahotz, who is a practice nurse at our endocrine tumor clinic at Cedars-Sinai Medical Center in Los Angeles, California. We’re going to talk a little about carcinoid syndrome. We know it’s associated with diarrhea, with flushing. Sometimes it can even cause cardiac problems. We’re very fortunate to have an experienced nurse with us today to talk about this. Mariah, how do you feel about patients whose carcinoid tumor or the carcinoid syndrome is not well controlled?

Mariah Mahotz, RN, BSN, OCN: It’s very hard, in the day to day, for patients whose symptoms from carcinoid tumors are uncontrolled, whether it’s the flushing or diarrhea that they experience. They can have these flushing episodes that can make them short of breath and feel light-headed. They have to lie down, and it leaves them very fatigued afterward. Unfortunately, there’s nothing really that signals when they come on for them. So you have to monitor for this very closely during the day. It’s the same with the diarrhea episodes. These patients don’t know when they’re coming on. They can have up to 10, or even more, episodes of diarrhea a day that have to be monitored. It’s very limiting in terms of daily activity for them.

Andrew E. Hendifar, MD: Absolutely. The symptoms can be quite difficult and can negatively impact quality of life, unfortunately. What would you recommend to our patients? What can they do to prevent these types of symptoms from happening?

Mariah Mahotz, RN, BSN, OCN: Especially for the diarrhea, 1 of the big things people talk about is the 5 Es that you need to watch. Ethanol—cutting alcohol, because that can be a big trigger. Eating—making sure you’re having smaller meals and no large meals, cutting foods that have amines in them, no spicy foods, no caffeine, making sure raw vegetables, or foods that are hard to digest, are cooked really well. Exercise can be a trigger. Emotional stress can be a trigger—trying to limit stress. And epinephrine. If you are going under any procedures, make sure that you know to have that monitored, because you may need medications. Those are big ways. And then making sure with the diarrhea that if you’re taking any medications, like Imodium or Lomotil, that can help with the diarrhea, to stop those. Also, Xermelo [telotristat ethyl] is a medication that some of our neuroendocrine patients are on to help with the diarrhea as well. Making sure, especially with pancreatic neuroendocrine tumors, if they are on any enzyme replacement, that they’re utilizing and optimizing the doses of those, taking them correctly. That can all help with the diarrhea as well.

Andrew E. Hendifar, MD: These are great suggestions. Is there anything you recommend—practical advice on how patients can reduce their symptom burden?

Mariah Mahotz, RN, BSN, OCN: Yes. Especially with the eating, watching what you’re eating. We recommend that patients keep logs of what they’re eating, day-to-day activities, different things that they can kind of monitor to see if there’s anything that triggers episodes more than other things. Then we know to cut those, or try to help recommend how they can limit those things in their lives.

Andrew E. Hendifar, MD: Yeah, that’s really good advice.

Mariah, what kind of advice would you have for other practice nurses about how to control carcinoid diarrhea and how to improve their patients’ symptoms?

Mariah Mahotz, RN, BSN, OCN: Definitely 1 of the biggest things is making sure you are keeping open lines of communication for your patients. Make sure they know that they can go to you when they’re experiencing anything, and that you are kind of also keeping a log on different things that they can be setting off. And definitely ask the patients what medications they are taking and how they are taking them. A lot of times, you find that patients might be taking the medications that are helping, but they’re not exactly taking them correctly or as frequently as they should to help with these symptoms. So keep lines of communication open. If you can get dietary and nutritional support in with a registered nutritionist, that is a huge help, not only for you as the nurse but also for the patients, especially because there are so many different foods that can trigger symptoms that they may not even know are doing it.

Andrew E. Hendifar, MD: Absolutely. I think it’s always important to remember that even when patients present to us with diarrhea and we start them on somatostatin analogues, occasionally they can experience pancreatic exocrine insufficiency, which is another cause of diarrhea. So it’s very important that they receive pancreatic enzyme replacement when it’s needed.

Transcript Edited for Clarity

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Slider Left
Slider Right
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.